WASHINGTON — U.S. health officials evaluated the wrong factory when assessing the safety of a Chinese-made drug ingredient that may be a source of problems with a blood thinner, the Food and Drug Administration said Monday.
Baxter International Inc.'s heparin has been linked to four deaths and hundreds of reports of allergic reactions. An investigation will take FDA inspectors to China this week.
The Chinese manufacturer was not inspected because it was confused with another company in the agency's database with a similar name, said Joseph Famulare, deputy director of the Center for Drug Evaluation and Research's compliance department.
The FDA evaluated that firm, which had a history of positive inspections and was not re-inspected.
The agency discovered within the last month that the wrong factory had been evaluated, Famulare said, adding that as far as the FDA knows, it is an isolated incident.
Investigators will travel to China this week to inspect the company, which produces the drug's active ingredient, according to Michael Rogers, director of the division of field investigations within the FDA's office of regulatory affairs.
The team from the agency will include a chemist who speaks Chinese fluently and an expert in drug manufacturing technology.
"We've given this team the flexibility to extend this inspection as long as it takes as well as investigate the appropriate leads within China," he said.
The agency doesn't know what is to blame for the deaths and allergic reactions associated with Baxter's heparin.
Inspections are underway at a Baxter facility in Cherry Hill, N.J., and at company supplier Scientific Protein Laboratories in Waunakee, Wis.
Last week, the FDA told physicians to stop using Baxter's heparin, citing 350 reports of side effects so far this year. In 2007, the agency received 100 reports of problems with the drug.
Baxter said it would stop manufacturing multiple-dose vials while it and the FDA attempted to locate the source of the problems.
Baxter last month recalled nine lots of the injectable drug after learning of allergic reactions among dialysis patients.
The problems included dizziness, fainting and a racing heartbeat.